Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Flagstaff, AZ

July 23, 2020Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2020, 2:16 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 2:16 PM MST (21:16 UTC)
Expired
Jul 23, 2020, 5:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS55 KFGZ 232116
FFWFGZ
AZC025-240015-
/O.NEW.KFGZ.FF.W.0008.200723T2116Z-200724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
216 PM MST Thu Jul 23 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 515 PM MST.

* At 214 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Yavapai County

This includes the following streams and drainages...
  Agua Fria River, Bishop Creek, Copper Creek, Sycamore Creek, 
  Pigeon Creek, Mud Spring Creek, Dry Creek, Indian Creek, Silver 
  Creek, Little Sycamore Creek and Badger Spring Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3438 11190 3429 11176 3422 11179 3420 11190
      3420 11202 3423 11209 3430 11207 3434 11201

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
2 follow-up statements
720 
WGUS75 KFGZ 232242
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
342 PM MST Thu Jul 23 2020

AZC025-240015-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-200724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
342 PM MST Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR YAVAPAI COUNTY...

At 339 PM MST, Doppler radar indicated heavy rain has mostly ended 
across the area. Between 2 and 4 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly from earlier heavy 
rain. Additional scattered showers are possible over the next hour.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Yavapai County

This includes the following streams and drainages...
  Agua Fria River, Bishop Creek, Copper Creek, Pigeon Creek, Mud 
  Spring Creek, Dry Creek, Indian Creek, Silver Creek, Middle Red 
  Creek, Sycamore Creek, Little Sycamore Creek and Badger Spring 
  Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding of washes and small streams will occur, and some dirt roads 
will become muddy and impassable.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3438 11190 3429 11176 3422 11179 3420 11190
      3420 11202 3423 11209 3430 11207 3434 11201

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
976 
WGUS75 KFGZ 240006
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
506 PM MST Thu Jul 23 2020

AZC025-240016-
/O.EXP.KFGZ.FF.W.0008.000000T0000Z-200724T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
506 PM MST Thu Jul 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
YAVAPAI COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this time. However, additional rain is possible this 
evening. Please continue to heed remaining road closures. Visit 
weather.gov/flagstaff for more information on northern Arizona 
weather conditions.

LAT...LON 3438 11190 3429 11176 3422 11179 3420 11190
      3420 11202 3423 11209 3430 11207 3434 11201

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:48 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 9:48 AM MST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
948 AM MST Thu Jul 23 2020

.SYNOPSIS...Widespread storm coverage is expected today through
Saturday as a favorable monsoon pattern takes hold. More typical
monsoon storm coverage is expected Sunday through the middle of
next week.

&&

.UPDATE...Increased southerly flow is observed this morning, in
response to an unusually strong low pressure system over central
California and high pressure to our east. This flow pattern has
resulted in a significant increase in lower level atmospheric
moisture over the past 24 hours (5 AM Bellemont Sounding Precipitable
Water up to 0.83", Phoenix near 1.80"). At 945 AM, most of
northern Arizona was seeing partly cloudy skies, certainly not
enough cloud cover to hamper daytime heating. With this increased
moisture, higher instability will exist today than previous days,
and a few stronger storms are possible. Storm motion should be
toward the north-northeast at 10-15 mph, with some training cells
possibly resulting in locally heavy rain amounts and flooding.
This threat covers all of northern Arizona, but especially areas
south of I-40. Made some minor forecast updates this morning, to
increase rain chances in the Winslow, Holbrook, St Johns areas as
the southerly flow should push storms off the rim into these areas
this afternoon. Otherwise, current forecasts are in good shape.

&&

.PREV DISCUSSION /450 AM MST/... An increase in lower-level
moisture combined with some enhanced dynamics will result in
greater shower and thunderstorm coverage today and into the
weekend. In fact, isolated thunderstorms have been continuing
through the night already.

Models are consistent in keeping moisture entrenched across the
area through early next week with active monsoon weather expected
daily.

&&

.AVIATION...For the 18Z package...Shower and thunderstorm
activity will become more widespread through the afternoon and early
evening hours. The stronger storms will be capable of producing MVFR
and localized IFR conditions. While the intensity of storms will
likely decrease after sunset, expect areas of precipitation to
continue into the overnight hours. Aviation discussion not updated
for amendments.

&&

.FIRE WEATHER...Expect widespread showers and thunderstorms today
and Friday. Many locations will see wetting rainfall through this
forecast period. Winds will be light and low haines indices.

Saturday through Monday...An active monsoon pattern will bring
scattered showers and thunderstorms each day, with near normal
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/KD
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 23, 11:46 AM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1146 AM MST Thu Jul 23 2020

AZZ004-006-007-012-231930-
Kaibab Plateau-Little Colorado River Valley in Coconino
County-Coconino Plateau-Grand Canyon Country-
1146 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY NEAR THE GRAND CANYON IN COCONINO
COUNTY UNTIL 1230 PM MST/130 PM MDT/...

At 1145 AM MST/1245 PM MDT/, Doppler radar was tracking a strong
thunderstorm near the east entrance of the Grand Canyon, moving
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Desert View at Grand Canyon, Moran Point At Grand Canyon and Cape
Royal At Grand Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 11184 3594 11199 3625 11193 3609 11140
TIME...MOT...LOC 1845Z 225DEG 21KT 3594 11185

TPS
Special weather statement, Jul 23, 11:59 AM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1159 AM MST Thu Jul 23 2020

AZZ004-005-231945-
Kaibab Plateau-Marble and Glen Canyons-
1159 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY NORTHEAST OF JACOB LAKE IN COCONINO
COUNTY UNTIL 1245 PM MST...

At 1158 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Jacob Lake, or 24 miles southeast of Kanab, moving
north at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11201 3675 11203 3674 11226 3700 11231
TIME...MOT...LOC 1858Z 177DEG 21KT 3682 11216

TPS
Local storm report, Jul 23, 12:16 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       5 WNW VERNON            34.28N 109.78W
07/23/2020  M1.31 INCH       APACHE             AZ   TRAINED SPOTTER

&&

MCT
Special weather statement, Jul 23, 1:07 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
107 PM MST Thu Jul 23 2020

AZZ008-037-232030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
107 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY NORTH OF PRESCOTT VALLEY IN YAVAPAI
COUNTY UNTIL 130 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm near
Yavapai County Fairgrounds, or 9 miles east of Chino Valley, moving
north at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 11222 3470 11238 3485 11235 3481 11214
TIME...MOT...LOC 2007Z 192DEG 4KT 3472 11230

TPS
Special weather statement, Jul 23, 1:35 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
135 PM MST Thu Jul 23 2020

AZZ004-005-009-232115-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
135 PM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY NEAR MARBLE CANYON AND LEES FERRY IN
COCONINO COUNTY UNTIL 215 PM MST/315 PM MDT/...

At 134 PM MST/234 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Marble Canyon, or 13 miles southwest of Page,
moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lees Ferry, Wahweap and Marble Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11147 3670 11152 3670 11173 3700 11179
TIME...MOT...LOC 2034Z 179DEG 20KT 3678 11163

TPS
Local storm report, Jul 23, 1:58 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       VERNON                  34.25N 109.69W
07/23/2020  M2.20 INCH       APACHE             AZ   PUBLIC

            MEMBER OF THE PUBLIC REPORTED 2.20 INCHES OF
            RAINFALL IN JUST OVER AN HOUR EARLY THIS
            AFTERNOON.

&&

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:11 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai3 hr
Jul 23, 10:31 AM MSTSpecial Weather StatementFGZ29 min
Jul 23, 10:56 AM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 23, 11:46 AM MSTSpecial Weather StatementFGZCoconino44 min
Jul 23, 11:53 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 23, 12:59 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 23, 1:07 PM MSTSpecial Weather StatementFGZYavapai23 min
Jul 23, 1:46 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 23, 2:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jul 23, 4:46 PM MSTSpecial Weather StatementFGZYavapai29 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.